Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Aug 7, 2021, 12:18 PM EDT for Halifax County, Nash County, North Carolina. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2021, 12:18 PM EDT (16:18 UTC)
- Expired
- Aug 7, 2021, 1:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Raleigh, NC
- Hail
- 0.00 in
- Wind
- 40
Counties Halifax County, NC, Nash County, NC
The radar
The Norfolk radar (KAKQ), 94 km from the middle of the area, began a volume at 16:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 4.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1428 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 758 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted.
780
WWUS82 KRAH 071618
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
1218 PM EDT Sat Aug 7 2021
NCZ010-011-026>028-071715-
Edgecombe NC-Nash NC-Franklin NC-Warren NC-Halifax NC-
1218 PM EDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of eastern Warren,
Nash, northern Edgecombe, Halifax and northeastern Franklin Counties
through 115 PM EDT...
At 1216 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Dortches, or 15 miles north of Nashville, moving
northeast at 25 mph.
HAZARD...Winds up to 45 mph are possible.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rocky Mount, Roanoke Rapids, Nashville, Halifax, Scotland Neck,
Dortches, Littleton, Red Oak, Enfield and Weldon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3609 7731 3599 7740 3584 7820 3631 7813
3655 7791 3651 7790 3648 7776 3648 7764
3644 7762 3641 7755 3637 7755 3634 7759
3632 7757 3630 7754 3632 7744 3624 7738
3621 7738 3616 7727 3611 7723
TIME...MOT...LOC 1616Z 245DEG 21KT 3620 7796
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
KrenWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 6, 7:35 PM EDT, 16 hours 43 minutes earlier.
Area forecast discussion, Aug 6, 7:35 PM EDT, 16 hours 43 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 735 PM EDT Fri Aug 6 2021 .SYNOPSIS... A coastal front will retreat inland this afternoon and evening, ahead of a wave of low pressure that will track across NC later tonight into Saturday. This will bring the potential for locally heavy rainfall through Saturday. High pressure will begin to take control Sunday into the middle of next week with hotter weather. && .NEAR TERM /THROUGH TONIGHT/... As of 730 PM Friday... PW's of 2.25 to 2.4 inches were surging northward with the H925 to h85 warm front and associated WAA pattern aloft. The surface warm front was also edging inland from the SC and NC coastal area. This return of moisture and lift is all associated with the approaching mid level trough from the west and the falling heights aloft. This update will simply add a chance of showers and thunderstorms this evening into the overnight before the heaviest and more widespread showers and storms roll in later tonight and Saturday. There is already some locally heavy rainfall over NE Chatham, northern Wake, Durham, Granville, Vance, Franklin, and Warren Counties of the NE Piedmont with additional showers developing to the south. As of 420 PM Friday... A couple of primary tropopause perturbations embedded within a broader, synoptic trough are evident in water vapor satellite data over nwrn MS and srn WI this afternoon. The first will lift newd across the nrn Gulf states and across the TN Valley through 12Z Sat, while the nrn one will dig across IL/IN and wrn KY. Preceding that trough and in swly flow between it and a sub-tropical ridge over the swrn N. Atlantic, convectively-enhanced vorticity maxima from convection along a retreating coastal front along the Southeast coast, the FL panhandle, and the nrn GOM, will track newd across the Carolinas through the same time. Associated, net, 20-30 meter 500 mb height falls and contribution to forcing for ascent, will overspread cntl NC (particularly late) tonight. At the surface, 1022 mb high pressure off the middle Atlantic coast will continue to extend swwd across VA and wrn NC, with gradually veering, onshore flow directed across cntl NC. Meanwhile, a synoptic, coastal front has retreated from the coastal waters of the Carolinas nwwd into ern SC and sern NC during the past several hours, preceding a 1018 mb low over srn SC. A wavy front extended at 20Z from that low swwd to a couple of additional weak frontal waves near TLH and MOB, respectively, then wwd across the nrn Gulf of Mexico. Within the aforementioned onshore, return flow regime directed across cntl NC, between the ridge axis and the coastal front, outflow from deep convection along the front over sern NC will move nnwwd across cntl NC through this evening, with an associated increase in surface dewpoints, augmented by a nocturnal recovery following their mixing out during the afternoon, into the upr 60s-lwr 70s. While surface temperatures and dewpoints will consequently be relatively uniformly in the upr 60s-lwr 70s over cntl NC tonight, the synoptic front will likely only buckle slightly nwd across srn NC tonight, immediately preceding a continued weak frontal wave that should reach the srn NC Piedmont by 12Z Sat. While a lead area of light, scattered showers/sprinkles, driven along a 850 mb trough/front, will continue to drift nwd across cntl NC through remainder of the afternoon and evening, the deeper convection along and near the synoptic front to the south will continue to confine the threat of thunder along and south of a line from RCZ to GSB. None of this activity will be strong or particularly consequential. However, an area of widespread rain/showers and scattered storms are expected to blossom across the cntl NC ahead of and accompanying the surface frontal wave late tonight, as the aforementioned mid/upr-level forcing for ascent overspreads the region. These showers and storms are expected to focus along and on the immediate cool side of the coastal front and frontal wave, directed across the Piedmont and wrn Sandhills. Associated rainfall amounts are expected to reach one half to locally one inch over the Piedmont in the several hours prior to 12Z. While shear profiles will be marginally supportive of a few elevated supercells, only weak and transient rotation is expected at this time owing to only weak MUCAPE, located above a weakly stable boundary layer, and a relative lack of stronger shear. && .SHORT TERM /SATURDAY AND SATURDAY NIGHT/... As of 455 PM Friday... A lead tropopause perturbation will assume slight negative tilt while lifting and pivoting newd across the wrn and cntl Carolinas and swrn VA through 00Z Sun, then nwd into the nrn middle Atlantic by 12Z Sun. A slightly trailing perturbation will dig across the OH Valley and into the Carolinas through the same time. QG-forcing for ascent will consequently be maximized over cntl NC with the first of those perturbations Saturday morning, then again with the trailing one Sat night. At the surface, a frontal wave and immediately preceding warm/coastal front will track newd across cntl NC, likely near US 1, during the day Sat, then across sern VA and the Chesapeake Bay region Sat night. A cold front trailing the frontal wave will settle sewd across the Coastal Plain during the afternoon and evening, likely modulated by convection/outflow expected to develop along its length. Weak high pressure will then ridge newd across the wrn and cntl Carolinas through early Sun. An area of widespread rain/showers and embedded storms will likely be ongoing across the NC Piedmont and Sandhills during the morning, with the focus remaining along and on the immediate cool side of the advancing frontal wave and front, where the past couple of runs of the HREF paint a strong signal for 1-2", with localized amounts as high as ~3-4", which at this time appears most likely in a 25-50 mile wide corridor from near Asheboro to Chapel Hill to Warrenton. While a Flash Flood Watch was consequently considered, 3-6 hour (the time scale over which the heaviest rain will fall) Flash Flood Guidance values are relatively high over cntl NC - generally 3-5" outside of urban areas. Additionally, slightly elevated MUCAPE on the cool side of the wave/front may be too weak to support the higher end values in that otherwise synoptically-favored, deformation region of the frontal wave. To the southeast of that convection, low overcast, and slightly stable boundary layer, a separate band/line of showers and storms will then develop along the trailing cold front as it moves sewd into the warm sector during the afternoon. Some of this convection may become strong to severe, with a primary threat of damaging wind gusts, over the ern Sandhills and Coastal Plain during the afternoon. Lastly, a final, spatially-separated area of isolated to widely scattered storms will likely develop where mainly clear skies will favor stronger diurnal heating over the wrn part of the state, to the west of the morning convection/clouds over cntl NC; and some of these may drift into the srn and wrn Piedmont while weakening through Sat evening. Areas of low stratus and/or fog are likely to develop amidst the weak surface ridging and saturated top soil Sat night, with lows mostly in the mid-upr 50s. && .LONG TERM /SUNDAY THROUGH FRIDAY/... As of 320 PM Friday... The trough of low pressure in the mid-levels from Saturday will push off into central NJ and over portions of the Mid-Atlantic. Height rises, subsidence, and weak ridging over the Tennessee valley will build into the area Sun night and Mon. Some patchy fog is possible Monday morning over portions of the Piedmont and Coastal Plain. While Sun and Mon should largely be dry, the guidance is showing low- level moisture returning back northward with dewpoints near the lower 70s. Coverage should be primarily focused near the Sandhills in proximity to the sea-breeze. Otherwise, temperatures should warm near to above average to the upper 80s to lower 90's with warm air advection slowly building in from the west. It appears Mon and Tue will be our warmest days, given expected lower storm coverage and less cloud cover. Highs should reach the lower to possibly some middle 90s in the southern Piedmont. During this time, southerly flow at the surface and at 850 mb will be in place as high pressure builds from the western Atlantic. Dewpoints during this time are forecast to be in the upper 60s to lower 70s, resulting in heat index values in the mid to upper 90s. Tue through Fri: The mid-level pattern becomes progressively more zonal to eventually west-northwesterly by Thu and Fri. Embedded in the flow will be subtle shortwaves traversing across the Ohio and Tennessee valleys, moving east into western and central NC. At the same time, at the surface, the Piedmont trough will be in place. Both of these factors, along with lower 70s dewpoints and precipitable water values near 2 inches would support increasing chances of scattered showers/storms in the aftn/eve hours. The best chances will be Wed onward based on ensemble guidance. By Fri, the GFS/ECMWF show an approaching front from the northwest in response to a deep mid-level trough near Michigan and the Great Lakes. As such, storm chances look to be highest Fri. As for temperatures, expect temperatures in the lower 90s Tue to upper 80s to near 90 by the end of the week with increasing clouds and higher rain chances. Muggy conditions will remain through the period as well. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... As of 725 PM Friday... Added MVFR CIGS with local IFR to MVFR VSBYS with showers and iso thunderstorms this evening. Otherwise... generally VFR conditions will yield to deteriorating aviation conditions overnight, as an area of widespread rain/showers and scattered storms blossoms across the Carolinas ahead of and accompanying a wave of low pressure. Associated IFR-centered conditions, locally LIFR around 12Z Sat and/or in thunderstorms, will result later tonight into Sat. A line of additional showers and storms are expected to develop along a cold front trailing the low pressure, as it settles sewd through and east of the I-95 corridor, including around FAY and RWI, between 16- 22 Sat. To the west of those widespread showers/storms, low overcast, and lingering cool air that will be in place over the NC Piedmont early Saturday, a separate area of isolated to widely scattered storms will likely develop where mainly clear/VFR skies will favor stronger diurnal heating over the wrn part of the state; and some of these may drift into the INT/GSO vicinity while weakening through ~00Z Sun. Outlook: Areas of LIFR fog and low stratus will likely redevelop over cntl NC Sat night. Patchy fog and low stratus will be possible each morning next week, especially at FAY, as will isolated to widely scattered afternoon-evening showers/storms. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett/MWS NEAR TERM...Badgett/MWS SHORT TERM...MWS LONG TERM...Kren AVIATION...Badgett/MWS
Hazardous weather outlook, Aug 7, 4:24 AM EDT, 7 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 424 AM EDT Sat Aug 7 2021 NCZ021-022-038-039-073-080830- Forsyth-Guilford-Davidson-Randolph-Stanly- 424 AM EDT Sat Aug 7 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Heavy rain showers and a few thunderstorms will continue over the Piedmont through late morning. Moderate to locally heavy rain may result in some minor flooding, mainly in low-lying or poor drainage areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ011-027-028-042-043-078-088-089-080830- Halifax-Nash-Edgecombe-Johnston-Wilson-Wayne-Cumberland-Sampson- 424 AM EDT Sat Aug 7 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Heavy rain showers and thunderstorms will continue over the eastern Sandills and coastal plain counties through midday hours. Moderate to locally heavy rain may result in some minor flooding, mainly in low-lying or poor drainage areas. Additionally, a few strong to severe storms are possible, mainly during the late morning to afternoon hours. Damaging wind gusts will be the main threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>010-023>026-040-041-074>077-083>086-080830- Person-Granville-Vance-Warren-Alamance-Orange-Durham-Franklin- Chatham-Wake-Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland- Hoke- 424 AM EDT Sat Aug 7 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Showers and thunderstorms will continue over the western Sandhills and Piedmont through the late morning to midday hours. Rainfall of 1 to 2 inches, with some locally higher amounts, could result in some localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 7, 6:22 AM EDT, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Raleigh NC
622 AM EDT Sat Aug 7 2021
NCZ022>024-038>040-073-074-071115-
Guilford NC-Stanly NC-Chatham NC-Alamance NC-Randolph NC-Davidson NC-
Orange NC-Montgomery NC-
622 AM EDT Sat Aug 7 2021
...Showers and thunderstorms will impact portions of Alamance,
western Orange, southeastern Davidson, northwestern Montgomery,
Randolph, northeastern Stanly, Guilford and northwestern Chatham
Counties through 715 AM EDT...
At 615 AM EDT, Doppler radar was tracking a cluster of showers and
thunderstorms along a line extending from 6 miles south of Graham to
10 miles northeast of Badin Lake. Movement was northeast at 10 mph.
Half inch to one inch of rain has already fallen across portions of
the western Piedmont. Another half inch to an inch is possible.
HAZARD...Winds in excess of 30 mph, and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Greensboro, High Point, Burlington, Asheboro, Albemarle, Graham,
Randleman, Badin Lake, North Carolina Zoo and Siler City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rainfall is also occurring with these storms and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 3550 8030 3551 8018 3561 8024 3625 7982
3624 7915 3585 7924 3544 7996 3534 8040
TIME...MOT...LOC 1015Z 208DEG 8KT 3598 7943 3558 7999
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
CASpecial weather statement, Aug 7, 6:38 AM EDT, 5 hours 40 minutes before
Special Weather Statement
National Weather Service Raleigh NC
638 AM EDT Sat Aug 7 2021
NCZ027-028-042-043-078-071130-
Edgecombe NC-Nash NC-Johnston NC-Wayne NC-Wilson NC-
638 AM EDT Sat Aug 7 2021
...Showers and thunderstorms will impact portions of Wayne, southern
Nash, southwestern Edgecombe, Wilson and eastern Johnston Counties
through 730 AM EDT...
At 634 AM EDT, Doppler radar was tracking and area of showers and
thunderstorms along a line extending from 10 miles southwest of
Bailey to 14 miles northwest of Goldsboro to near Fremont. Movement
was northeast at 20 mph. Quarter inch to and inch has fallen across
portions of Johnston and Wayne counties, with up to another half inch
to an inch possible.
HAZARD...Winds up to 30 mph, and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Goldsboro, Smithfield, Wilson, Mount Olive, Elm City, Fremont, Walnut
Creek, Bailey, Micro and Selma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rainfall is also occurring with these storms and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 3557 7782 3543 7783 3538 7780 3534 7782
3518 7783 3516 7788 3515 7789 3517 7793
3516 7797 3519 7802 3518 7809 3519 7816
3521 7817 3522 7824 3529 7830 3526 7841
3526 7845 3592 7819 3591 7781 3578 7750
TIME...MOT...LOC 1034Z 207DEG 18KT 3566 7821 3554 7809 3552 7787
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
CASpecial weather statement, Aug 7, 12:18 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1218 PM EDT Sat Aug 7 2021
NCZ010-011-026>028-071715-
Edgecombe NC-Nash NC-Franklin NC-Warren NC-Halifax NC-
1218 PM EDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of eastern Warren,
Nash, northern Edgecombe, Halifax and northeastern Franklin Counties
through 115 PM EDT...
At 1216 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Dortches, or 15 miles north of Nashville, moving
northeast at 25 mph.
HAZARD...Winds up to 45 mph are possible.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rocky Mount, Roanoke Rapids, Nashville, Halifax, Scotland Neck,
Dortches, Littleton, Red Oak, Enfield and Weldon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3609 7731 3599 7740 3584 7820 3631 7813
3655 7791 3651 7790 3648 7776 3648 7764
3644 7762 3641 7755 3637 7755 3634 7759
3632 7757 3630 7754 3632 7744 3624 7738
3621 7738 3616 7727 3611 7723
TIME...MOT...LOC 1616Z 245DEG 21KT 3620 7796
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KrenThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 6:22 AM EDT | Special Weather Statement | RAH | Alamance, Guilford, Randolph | 53 min |
| Aug 7, 6:38 AM EDT | Special Weather Statement | RAH | Wayne, Wilson | 52 min |
| Aug 7, 8:05 AM EDT | Flash Flood Warning | RAH | Randolph | 3 hr |
| Aug 7, 8:53 AM EDT | Areal Flood Advisory | RAH | Davidson, Forsyth, Guilford, Randolph | 112 min |
| Aug 7, 9:28 AM EDT | Flash Flood Warning | RAH | Guilford | 81 min |
| Aug 7, 10:14 AM EDT | Areal Flood Advisory | RAH | Durham, Granville, Orange, Wake | 61 min |
| Aug 7, 11:41 AM EDT | Areal Flood Advisory | RAH | Franklin, Vance, Warren | 64 min |
| Aug 7, 6:21 PM EDT | Flash Flood Warning | RAH | Sampson, Wayne | 2 hr |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.